I've had back surgery and have degenerative disease in my lower vertabrae. Surgery is probably going to happen again but in the interum my Docs have put me on Gabapentin 300mg and Nortriptyline 25mg 1 pill each at night. I am now suffering from intense headaches late in the afternoon & evening. I do not see anything about this? Please help!
Gabapentin and Nortriptyline causing intense headaches, any advice?
Added 17 Jun 2012:
thank you all...
my surgery was in 2011 and it seemed to go very well. L3-L4 and L4-L5 discectomy. Several months later I started experiencing severe pain in my right leg and foot and toes. It was discovered that I had excessive scarring on the S1 nerve?
Since then I have gone through many injections etc... Just had another MRI and it was definitive that I still had mild disc bulge at L3-L4, an enhancing scar which contacts the traversing right L5 nerve and mild disc buldge at L4-L5 and disc bulge at L5-S1.
Did my surgeon miss something?
I now suffer from pain in my back, leg and foot so I was started on the Gabapentin along with occasional Tramadol for pain. They have experimented with other drugs; Cyclobenzaprine and Methocarbamol but I didn't tolerate either too well. Now we're using the Gabapetin and Nortriptyline for the past 2 weeks and I'm getting the headaches...
I will contact my Physicians this week to find out what can be done.
Again, thanks all.
Added 18 Jun 2012:
Once again I thank all for their answers.
I didn't take the Nortriptyline this weekend and guess what, no headaches. I started on the Gabapentin about 3 months ago but I wasn't getting the relief we had expected in my legs and feet, so as I wrote previously we have been "experimenting" with other meds. The Nortriptyline was just started 2 weeks ago.
I have put in a call to the Docs to discuss the headache issue. I did see that as a possible "side effect" but it didn't seem to be a prevelant issue?
I'll see what the Docs decide.
Thank you all.
17 Jun 2012
Tell the Doc about it and they'll switch you. I would advise you take a good long time to consider surgery. I have 5 disintegrated discs and still would rather deal with it than have them possible cause more damage with surgery. That's just me though, hope this helps.
17 Jun 2012
Gabepentin can cause headaches as a less serious side effect. You are at the starting dose of it at 300mg. Usually the doctor will steadily increase the dose until you get the desired effect from it upwards at 300mg increases to 1,800 mg. I am giving you the link below to read about his drug, & it's side effects. At the low dose you are on, & if you didn't have the headaches before starting this medication, I would suggest you contact your physican about this new side effect. Just my thoughts... Mary
17 Jun 2012
Both meds are head meds and can and do cause headaches, common side effect . The gabapentin is supposed to help with nerve pain, I take 300 mgs twice a day and my arms and hands feel better, pinched nerve in neck is my problem. The other med is a tricyclic anti-depressant that usually helps with sleep. Like with all meds, there is always the possibility of side effects. If they are aggravating enough, call your prescribing doc and let him know what's going on.
8 Jul 2012
I'm currently on gabapentin 300mg twice daily and nortriptyline 50mg before bed. I too suffered from headaches but discovered if I nap late morning to early afternoon, they subsided significantly. When I get one even after a nap I take Excedrin Migrane and it seems to help.
9 Jul 2012
I'm interested in the scarring and nerve problems you are having. Have you had a rhizotemy for the S1 nerve and the other nerves that they believe are the source of your pain. It's also caused radio frequency ablation I believe. Steroid injections never did anything for me but these rhizotemy's were what has allowed me to be able to sit these last 10 years. They are done in a surgical procedure room with a Flouroscope so the pain specialist/surgeon can see your anatomy and nerves, etc. They put a needle/pin to the nerve and apply heat to it and it burns the nerves that are causing the pain. You're given IV anesthesia for "twilight" sleep and it takes about 20 minutes, then 20 min in recovery room and you walk out. someone has to drive you home but you're back to normal that night.
It can be sore for a couple of days but then NO pain!! The nerves grow back so it has to be done every 3-24 months or so - but no pain!! There are a lot of pain specialists that do this now and if they've identified which nerves are causing your pain - you can get relief. I've been getting these for SI joint pain in both hips, piriformus pain in both hips and cervical facet joints in my neck for 12? years now - they help SO much! I first had them done at Johns Hopkins in 2001. Hope this helps you - ElizaJane
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I recently have been prescribed nortriptyline for headache prevention, has this medicine helped many
... people cause I'm getting tired of trying drug after drug to try to get rid of my headaches?
5 answers • 17 Jan 2011
I am so done with this, I have had this horrific burning, gnawing deep intense constant pain in my chest for now 3 yrs... been on every drug u can ...
4 answers • 14 Sep 2012
Hello. I have been taking Nortriptyline on and off for about 10 months now for Panic/anxiety, depression, and chronic daily headaches. I only take ...
5 answers • 7 Oct 2012
Im taking 30 mg of Nortriptyline fo migranes but its making me tired & feel blah, will this go away?
Since I've been on Nortriptyline My headaches have stopped for the most part. But I'm so tired on the weekends. I will sleep up to 13 hrs. ...
2 answers • 30 Oct 2012
I'm currently on 20mg at bedtime. I have been feeling really good and only about 2 headaches a month. The past 6 days I've had numbness in ...
3 answers • 22 Apr 2013